June 21, 2011
Visit the Forums
"Hot Topics" Library
Change/Update Subscription


LIVING WITH HIV/AIDS


 My Friend Won't Disclose His HIV Status to Past Partners: What's Your Opinion?
A friend of mine recently found out he's HIV positive. I'm living with HIV myself so I've been trying to help him, but I don't approve of his lack of responsibility in telling past partners. He believes he was infected about a year ago by his ex, but he hasn't said anything to partners he's had since then. I understand why he's afraid to say anything, but I also worry about someone out there potentially having the virus and not knowing about it. What do you think?

David Fawcett, Ph.D., L.C.S.W., responds in the "Mental Health and HIV" forum


 How Can I Maintain My Weight Without Eating Milk Products?
I'm lactose intolerant. About six months ago I decided to eliminate any lactose-containing food from my diet (so difficult!). Since then I've been losing weight, but I don't want to because I'm 6 feet 4 inches tall and only weigh 175 pounds. I also don't exercise. How can I gain weight and muscle while staying lactose free?

Nelson Vergel responds in the "Nutrition and Exercise" forum


 Leave of Absence Ending: What Should I Ask My Doc Before I Go Back to Work?
I have an AIDS diagnosis; my CD4 count is 126. I have a physical job that also requires me to work long hours, so I'm on leave from work right now. I go back to work in three weeks, but I still feel fatigued. What questions should I ask my doctor before I return to work?

Robert J. Frascino, M.D., responds in the "Fatigue and Anemia" forum


BODY SHAPE CHANGES & HIV/AIDS


 Buttock Implants: What Are the Options?
I'm considering implants to treat buttock lipoatrophy. Are they safe? What are my options? Where can I have these procedures done?

Gerald Pierone, M.D., responds in the "Facial Wasting" forum


 Not Experiencing Side Effects of Zerit, But Should I Switch Anyway?
I'm a 27-year-old woman in Indonesia. I was diagnosed with HIV in November 2010 and started taking a regimen that includes Zerit (stavudine, d4T). I'm doing well on the regimen so far, but I recently read information about Zerit's side effects, like neuropathy and lipoatrophy, and how the drug is no longer recommended in the U.S. Should I consider switching off Zerit even though I haven't had any side effects? What would be your recommendation for a replacement drug?

Gerald Pierone, M.D., responds in the "Facial Wasting" forum


Pride2010@TheBody.com

Photo Montage

We asked LGBT community leaders and members throughout the U.S. how they'd answer the question:

What do you think other generations of LGBT folks need to understand about the way your generation has responded to HIV/AIDS?

You can read others' thoughts on this question, and add your own. Be sure to check out all the perspectives, columns and discussions that make up Pride 2011 @ TheBody.com!



HIV/AIDS TREATMENT


 Anxiety, Anger and Atripla: Are They Related?
I've been taking Atripla (efavirenz/tenofovir/FTC) for 13 months, and as far as my counts go, it is working perfectly: My viral load is undetectable and my CD4 count is around 600. However, I've been noticing small changes in my behavior that are starting to worry me: periods of intense paranoia and anxiety; extremely low tolerance to noise; anger (often directed towards small, insignificant things) and general pessimism, none of which fit with my usual personality. Could these changes be related to the Sustiva (efavirenz, Stocrin) component in Atripla?

David Fawcett, Ph.D., L.C.S.W., responds in the "Mental Health and HIV" forum


 Is It OK to Just Take 2 of My 3 HIV Meds?
I've been taking Epivir (lamivudine, 3TC), Reyataz (atazanavir) and Ziagen (abacavir) for a few years and my viral load has been undetectable the whole time. My pharmacy messed up and now I don't have my Ziagen. For some reason, every five refills or so of this one medication require "prior authorization," and my insurance carrier is closed on the weekends so nothing can be done till Monday. I have the Reyataz and Epivir. Should I take them without the Ziagen?

Benjamin Young, M.D., Ph.D., responds in the "Choosing Your Meds" forum


 Grapefruit and HIV Med Interactions: What Do I Need to Know?
I take Trizivir (AZT/3TC/abacavir) and Viread (tenofovir). I also eat a grapefruit every morning. Any risk of interactions between the fruit and these meds? If not these, which HIV meds do interact with grapefruit?

Benjamin Young, M.D., Ph.D., responds in the "Choosing Your Meds" forum


More Questions About HIV/AIDS Treatment:


OTHER HEALTH ISSUES & HIV/AIDS


 How Risky Is My Cholesterol Level?
I'm 33 and taking Atripla (efavirenz/tenofovir/FTC) with a CD4 count over 700 and a viral load of less than 20 copies. I've had consistently high cholesterol while on these meds. I work out six times a week and I'm not overweight. I spoke to the doctor about my cholesterol and we agreed not to add any drugs and to just watch my cholesterol level to ensure it doesn't increase. She also said there's no magic cholesterol level above which to start medication. Do you agree with the decision to hold off on medication? At what point should I consider starting cholesterol meds?

Benjamin Young, M.D., Ph.D., responds in the "Choosing Your Meds" forum


 What Do You Know About Multiple-Site Avascular Necrosis?
I'm 53 years old and a very active, health-conscious yoga teacher. I've been HIV positive since 1987 and taken HIV meds since 1997 with few side effects and no opportunistic infections. I've just been diagnosed with avascular necrosis (AVN) in both hips and both shoulders. It's also visible on my right scapula and several ribs. My doctor, a leading HIV expert, has never seen a case like mine and doesn't know what to do with me. What do you know about this condition?

Robert J. Frascino, M.D., responds in the "Fatigue and Anemia" forum


More Questions About Other Health Issues & HIV/AIDS:


Connect With Others

Why Is My Ex-Wife's Family Telling People My HIV Status -- Without My Permission?
(A recent post from the "Gay Men" board)

I was diagnosed HIV+ on July 26, 2010. At that time I was very sick and could not lend my then wife support for my diagnosis. She was afraid she was positive too. Since we didn't have sex for 7 years before my diagnosis there was no chance she was positive. ... When I couldn't be there for her she turned to her sisters and mother and told them I was positive. I understood she needed support but later came to resent the fact that this most personal health information was disclosed without my permission. Now her family feels that, when others who knew I was sick ask how I am, a simple "he's better" is lying and they tell them I was diagnosed HIV+. I feel this is not their right and I have told them they don't have my permission to tell ANYONE! What are other people's opinions on this? -- njpozdad

Click here to join this discussion, or to start your own!

To do this, you'll need to register with TheBody.com's bulletin boards if you're a new user. Registration is quick and anonymous (all you need is an e-mail address) -- click here to get started!



UNDERSTANDING HIV/AIDS LABS


 Is CD4 Count a Good Indicator of How I'm Doing on Treatment in the Short Term?
I started taking Atripla (efavirenz/tenofovir/FTC) in January with 250 CD4 cells. A month ago I got my first lab test results and my viral load was already undetectable; my CD4 count was 309 and my percentage was 22. My most recent results show that my CD4 count and percentage are 282 and 20. I've never missed a dose but I have been under a lot of stress lately. What's going on? Is this normal? Should I be watching my CD4 count closely to see how well I'm doing on meds so far?

Keith Henry, M.D., responds in the "Managing Side Effects of HIV Treatment" forum


HIV TRANSMISSION


 Is It HIV or Recreational Drugs That Caused My Hallucinations?
I was exposed to HIV in October 2010. I've tested HIV negative several times since then, but only on rapid tests, and I'm still worried. I took ecstasy in January and have had several hallucinatory episodes since then, but ecstasy isn't supposed to cause hallucinations. Could HIV infection be bringing on these hallucinations?

David Fawcett, Ph.D., L.C.S.W., responds in the "Mental Health and HIV" forum






Activist Central

 NYC and Housing Works Launch re-fashioNYC


 Call to Action: Sign a Petition to Support Youth Participation in Global HIV/AIDS Decision-Making


 Action Alert: Condemn NY Post for Revealing Strauss-Kahn Victim Lives in AIDS Housing


 Tell Washington, D.C. to Fully Fund ADAP and Other HIV/AIDS Programs to Prevent Needless Deaths


 NMAC's ADAP Action Campaign: Get Free Flip Video Camera to Collect Stories